Timing Your Ride
Timing/Distance chart for the practice ride map above.
|POINTS||DISTANCE (miles)||TOTAL DISTANCE (miles)||TIME (mid-time)|
|CAMP - A||5.0||5.0||1:15|
|A - B||3.6||8.6||2:09|
|B - P&R - C||4.8||13.4||3:36|
|C - D||2.2||15.6||4:09|
|D - P&R - 2 mile||2.4||18.0||5.00|
|2 mile - CAMP||2.0||20.0||5:30|
Since CTRs are not a race, coming in first is not going to assure you a winning spot. The trailmaster has measured the trail and set a time and speed that you are expected to follow. NATRC allows a 30 minute window around the trailmaster's time for riders to complete the course. This basically means if the course is 20 miles long and you are expected to go 4 mph, it should take you 5 hours to complete the ride. You would be allowed to finish the ride between 4:45 to 5:15 without time penalties. (There are other factors in an actual ride, but we will address them later.)
At the ride briefing, you will be given a map of the trail similar to the one on the left. It will show the camp and relevant trail features such as roads, lakes, power lines, bridges, oil wells, radio towers and train tracks to help you orient yourself during the ride. It will also give you points along the trail with mileage, so you can check your pace against ideal ride time. Some ride managers will include the times at these points; others will leave it for you to figure out. Also we have to remember that there will be at least 2 P&R checks along trail. Each one of these takes 15 minutes of ride time, so the rider must factor in the extra time allowed for each P&R.
A distance/ time chart for a ride might look like this. Sometimes the ride chair will leave it up to you to figure out the point to point times. It's wise to always double check given times anyway. Sometimes the times are given as minimum times, so be sure to ask for that particular ride if you're not sure.
20 miles at 4 mph = 5 hours
5 hours + 30 minutes (2 15 minute P&Rs) = 5 hours 30 minutes
Allowing for our 30 minute window, we discover we must complete the ride between 5:15 (minimum time) and 5:45 (maximum time). You should boldly mark these numbers on your map or highlight them. These are the times you are riding against.
Now to break the ride down in times point to point. Point A is 5 miles out from camp, so simple calculation tell us that we should get there in 1:15 averaging 4 mph. If we have set our watch to 12:00 at the start of the ride, a simple glance will tell us if we are going too fast or slow when we get to the point marker.
Point B is 3.6 miles farther, and looking at our time chart, we see it should take us 54 minutes to go from A to B. Adding those two times together, we discover that ideally we should reach B at 2:09 on our watches. (1:15 + 0:54)
We see from the map that Point C is 4.8 miles farther, so we can calculate we should get there around 1:12 after Point B, or at 3:21 on our watch. However, we notice on the map we have a P&R between Point B and Point C. This will add 15 minutes on our time, so we need to add in 15 minutes to our ride time. Now we see we should actually get to Point C at 3:36 on our watch.
Point D is 2.2 miles farther along the trail. It should take us 33 minutes to go from Point C to Point D. Our watches should read 4:09 at Point D, if we are pacing our horses correctly.
The next mileage point on our map is the "2 mile marker". Every NATRC ride will have one of these, and it signifies that you are 2 miles from camp. On our practice ride, it means we have covered 18 of the 20 miles of the course and we should get there at 4:45... oops, don't forget to add another 15 minutes for the second P&R along the trail! Now we see that we should be at the 2 mile marker at 5:00 on our watches. If you are too early, this is the place to get off and kill some time with your horse. Once you pass the 2 mile marker, you CANNOT stop, but must maintain "forward motion". The 2 mile marker is the last place to double check your time/speed and make adjustments to your pace.
If we maintain 4 mph, it should take us about 30 minutes to cover the last 2 miles back to camp. This would put us over the finish line at 5:30, exactly in the middle of our allowed time window of 5:15 - 5:45. Congratulations! You have just done your first NATRC ride on paper.